Iowa, 2008

Tornadoes and Flash Flooding in Iowa, April 24 to 25, 2008

April 24 to 25, 2008 · NWS DVN · 29 events in 13 counties and zones

Strong low pressure tracked from western Kansas to western Wisconsin on April 24-25, 2008. A warm front moving across the region brought heavy rain and flash flooding to areas north of I-80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong low pressure tracked from western Kansas to western Wisconsin on April 24-25, 2008. A warm front moving across the region brought heavy rain and flash flooding to areas north of I-80. Then an impressive cold front swept across eastern Iowa and northwest Illinois. This front triggered severe thunderstorms which produced two tornadoes, large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 24, 1:47 PM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Apr 24, 1:47 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT THU APR 24 2008

.SYNOPSIS...
LOW PRESSURE DEVELOPING IN WESTERN KANSAS WILL SEND A WARM FRONT
TOWARDS THE REGION ON A STRENGTHENING LOW LEVEL JET OVERNIGHT. MCS
EXPECTED TO DEVELOP IN PORTIONS OF IOWA NORTH OF THE WARM FRONT WITH
THREAT OF HEAVY RAIN. DEEPENING LOW PRESSURE WILL TRACK INTO
WISCONSIN ON FRIDAY SENDING A STRONG COLD FRONT ACROSS THE REGION
WITH SEVERE WEATHER POSSIBLE. BELOW NORMAL TEMPERATURES TO FOLLOW BEHIND THE
STORM SYSTEM AS UPPER LOW DEEPENS IN THE GREAT LAKES REGION.

&&

.SHORT TERM...TONIGHT...
HAVE ISSUED A FLASH FLOOD WATCH FOR OUR IOWA COUNTIES NORTH OF
HIGHWAY 34 FOR OVERNIGHT AND FRIDAY MORNING. FRONTAL TYPE FLASH
FLOOD EVENT EXPECTED WITH BOTH ECMWF AND UKMET SHOWING MCS
DEVELOPMENT NORTH OF THE WARM FRONT MAINLY AFTER 06Z. THE LOW LEVEL
JET WILL BE IMPINGING ON THE FRONT AND STRENGTHENING TO OVER 50
KNOTS. PLENTY OF MOISTURE AVAILABLE WITH PRECIPITABLE WATER
INCREASING TO OVER 1.40 INCHES WHICH IS OVER 150 PERCENT OF NORMAL.
IN ADDITION...1 TO 3 HOUR FLASH FLOOD GUIDANCE IN OUR IOWA COUNTIES
NORTH OF KEOSAUQUA TO BURLINGTON IS LESS THAN 2 INCHES. TODAYS
RAIN UP TO AN INCH IN THE AREA OF CONCERN HAS SATURATED THE
GROUND. CANT RULE OUT ISOLATED SEVERE HAIL OR WIND AT THE ONSET OF
THE MCS BUT MAIN CONCERN IS FLASH FLOODING. TEMPERATURES STAYING
QUITE MILD WITH MOST LOCATIONS SEEING LOWS AROUND 60.

RADAR MOSAIC SHOWS CURRENT AREA OF STEADY RAIN CONTINUES TO DIMINISH
FROM THE SOUTH SO THIS EVENING EXPECTING SCATTERED SHOWERS GRADUALLY
ENDING FOR A TIME.
..HAASE..

.LONG TERM...FRIDAY THROUGH THURSDAY...
THE TERRIFICALLY CHALLENGING STORM SYSTEM OVER THE MIDWEST WILL
CONTINUE TO SPREAD SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL OVER THE CWA DURING THE MORNING HOURS FRIDAY. THIS IS
PROBLEMATIC GIVEN THE EQUALLY LIKELIHOOD OF THREATS OF FLASH
FLOODING...WHICH WOULD BE WORSENED BY THE POTENTIALLY ONGOING
MCS...AND THE OTHER SIDE OF THE COIN...WHERE SHOULD THE MCS BE
WEAK OR LESS WIDESPREAD OVER THE CWA...A SEVERE WEATHER EVENT
WOULD BECOME LIKELY. AT THIS TIME...IT APPEARS MORE LIKELY THAT WE
WOULD SEE WIDESPREAD RAINFALL FROM 7 AM TIL NOON OR SO...FOLLOWED
BY PARTIAL CLEARING. THIS NARROW WINDOW WOULD LIMITED THE COVERAGE
OF SEVERE STORMS WITH THE COLD FRONT...WHICH SHOULD SWEEP EAST
FROM 1 PM TO 6 PM ACROSS THE CWA. SHOULD WE REACH THE MID 70S TO
LOWER 80S...WHICH SHOULD ONLY OCCUR IF THE MCS DOES NOT
VERIFY...SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES WOULD BE POSSIBLE...ESPECIALLY ALONG AND EAST OF THE
MISSISSIPPI RIVER. BY LATE AFTERNOON AND EARLY EVENING...THE
SURFACE COLD FRONT WILL SWEEP EAST...ENDING THE PCPN THREAT.

TEMPERATURES WILL CRASH BACK BELOW NORMAL FOR THIS WEEKEND...WITH
CONTINUED RAINFALL CHANCES AS THE UPPER LOW DEVELOPS OVER THE GREAT
LAKES. WE WILL KEEP POP ALL LIQUID FOR NOW...BUT SOME SNOW MIXED IN
IS POSSIBLE IN THE FAR NORTH DURING THE LATE NIGHT HOURS SATURDAY
INTO SUNDAY.

NO CHANCES BEYOND MONDAY GIVEN THE STORMY WEATHER...BUT THE NEXT
SHOT AT PCPN APPEARS LIKELY AROUND WEDNESDAY NIGHT AND THURSDAY AS
RETURN FLOW SETS UP IN THE PLAINS. ..ERVIN..

&&

.AVIATION...
RAIN DIMINISHES THIS EVENING FROM SOUTH TO NORTH BUT LOW LEVEL
MOISTURE WILL KEEP MVFR CIGS/VIS AROUND. THE BIG CONCERN IS A LARGE
AREA OF THUNDERSTORMS THAT WILL DEVELOP AFTER 06Z IN IOWA WEST OF
THE MISSISSIPPI RIVER AND THEN SPREAD EASTWARD. MVFR WITH OCNL IFR
CONDITIONS IN THUNDERSTORMS AND HEAVY RAIN LIKELY AFTER 06Z AND INTO
FRIDAY MORNING. BRIEF BREAK IN THE RAIN BUT A STRONG COLD FRONT WILL
SWEEP ACROSS THE TAF SITES FRIDAY AFTERNOON...WITH A POTENTIAL FOR A
LINE OF STORMS TO FORM AHEAD OF THE FRONT. SOUTH WINDS ON FRIDAY
WILL INCREASE TO 15 TO 25 KNOTS SHIFTING TO THE WEST 20 TO 30
KNOTS BEHIND THE FRONT. ..HAASE..

&&

.HYDROLOGY...
FORECAST AND ACTUAL HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
RESULT IN PROLONGED FLOODING...OR SLIGHTLY WORSE FLOODING ON MANY
AREA RIVERS. RIVER BASINS MOST AT RISK WILL BE IOWA TRIBUTARY
RIVERS. NCRFC AND NWS FORECAST ACCOUNT FOR TODAYS 0.5 TO 1 INCH
RAINS...AND AN ADDITIONAL 0.75 TO 1.25 YET TO FALL TONIGHT INTO
FRIDAY NOON. ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY AFTERNOON
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
     DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...NONE.
MO...NONE.
&&

HAASE/ERVIN/HAASE
Hazardous weather outlook, Apr 24, 1:50 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU APR 24 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
250 PM CDT THU APR 24 2008

...FLASH FLOOD WATCH FOR MUCH OF EASTERN IOWA LATE TONIGHT THROUGH
MIDDAY FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH LATE AFTERNOON OVER FAR EASTERN IOWA AND NORTHWEST
ILLINOIS. SEVERE WEATHER IS NOT EXPECTED.

TONIGHT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF EASTERN
IOWA NORTH OF KEOSAUQUA TO BURLINGTON FROM 1 AM THROUGH 1 PM
FRIDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE
AREA THIS EVENING WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL
OVERNIGHT. SEVERAL ROUNDS OF THUNDERSTORMS MAY PRODUCE RAINFALL
AMOUNTS FROM 1 TO 2 INCHES... AND LOCALLY AS HIGH AS 3 INCHES.
THIS MAY RESULT IN FLASH FLOODING WHERE SOIL CONDITIONS ARE
SATURATED FROM RECENT RAINFALL. FOR MORE INFORMATION...PLEASE SEE
THE LATEST FLOOD WATCH PRODUCT.

THERE IS A LOW PROBABILITY OF ISOLATED STORMS REACHING SEVERE
LEVELS OVER THE AREA TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

MINOR TO MODERATE FLOODING CONTINUES ALONG TRIBUTARY RIVERS IN
EASTERN IOWA AND NORTHWEST ILLINOIS. MODERATE TO MAJOR FLOODING IS
OCCURRING ALONG THE MISSISSIPPI RIVER...MAINLY FROM THE QUAD CITIES
DOWNSTREAM. PLEASE SEE THE LATEST FLOOD STATEMENT PRODUCT FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE TO AFFECT THE
REGION FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER MOST
OF THE AREA. SEVERE STORMS APPEAR MOST LIKELY ALONG AND EAST OF THE
MISSISSIPPI RIVER FROM MIDDAY FRIDAY INTO FRIDAY EVENING. LARGE
HAIL APPEARS TO BE THE PRIMARY THREAT...WITH DAMAGING WIND A
SECONDARY THREAT. FLASH FLOODING WILL BE POSSIBLE IN AREAS THAT
RECEIVE SEVERAL ROUNDS OF HEAVY RAIN AND A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 1 PM FRIDAY.

ANY HEAVY RAINFALL THAT OCCURS MAY CAUSE AREA RIVERS TO SLOW THEIR
RATE OF FALL...OR EXPERIENCE ADDITIONAL RISES AND SECONDARY
CRESTS OVER THE NEXT WEEK.

SUNDAY NIGHT AND MONDAY NIGHT...MUCH COLDER AIR WILL BRING THE THREAT
OF FREEZING TEMPERATURES. IN ADDITION...A MIX OF RAIN AND SNOW IS
POSSIBLE SUNDAY NIGHT NORTH OF HIGHWAY 20. MONDAY NIGHT HAS THE
GREATEST POTENTIAL FOR A HARD FREEZE...ESPECIALLY NORTH OF
INTERSTATE 80...WHERE READINGS MAY DROP WELL INTO THE 20S.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT. HOWEVER...REPORTS OF HEAVY RAINFALL AND FLOODING WILL BE
APPRECIATED.

DLS

In the hours before

Local storm report, Apr 24, 5:18 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       BRIGHTON                41.17N 91.82W
04/24/2008  M1.05 INCH       WASHINGTON         IA   CO-OP OBSERVER

            STORM TOTAL SO FAR. LIGHT RAIN STILL FALLING.

&&

MIKEZ
Local storm report, Apr 24, 5:26 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       FARMINGTON              40.64N 91.74W
04/24/2008  M0.40 INCH       VAN BUREN          IA   TRAINED SPOTTER

            STORM TOTAL.

&&

MIKEZ
Local storm report, Apr 24, 9:41 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             CASCADE                 42.30N 91.01W
04/24/2008  E0.50 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

DLF
Special weather statement, Apr 24, 9:47 PM CST, 55 minutes before
IAZ042-054-ILZ001-250430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1047 PM CDT THU APR 24 2008

...STRONG THUNDERSTORM IN NORTHEAST IOWA...

AT 1040 PM...A TRAINED SPOTTER REPORTED AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A STRONG THUNDERSTORM PRODUCING HAIL UP TO
ONE-HALF INCH AND STRONG GUSTY WINDS.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM THROUGH 1130 PM
INCLUDE IN DUBUQUE COUNTY IOWA AND EXTREME NORTHWEST JO DAVIESS
COUNTY ILLINOIS...EAST DUBUQUE...ASBURY...CENTRALIA...DUBUQUE...
DURANGO...EPWORTH...PEOSTA...SAGEVILLE AND SHERRILL.

IN ADDITION TO THE STRONG WINDS AND HAIL...BE PREPARED FOR INTENSE
RAINFALL.

WOLF
Local storm report, Apr 24, 10:22 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1122 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             DUBUQUE                 42.50N 90.69W
04/24/2008  M0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

DLF
Special weather statement, Apr 24, 10:23 PM CST, 19 minutes before
IAZ040-250515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT THU APR 24 2008

...STRONG THUNDERSTORM HEADING TOWARD BUCHANAN COUNTY...

AT 1119 PM...NATIONAL WEATHER SERVICE INDICATED A STRONG
THUNDERSTORM JUST EAST OF THE WATERLOO AREA OR ABOUT 5 MILES WEST OF
JESUP MOVING EAST TOWARD BUCHANAN COUNTY AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...INTENSE
RAINFALL AND SMALL HAIL.  SOME LOCATIONS THAT WILL BE AFFECT BY THE
STORM THROUGH AROUND MIDNIGHT INCLUDE AURORA...HAZLETON...
INDEPENDENCE...JESUP...LAMONT...QUASQUETON...ROWLEY AND WINTHROP.

IF YOU ARE DRIVING TONIGHT...BE PREPARED FOR WATER PONDING ON ROADS
AND REDUCED VISIBILITIES FROM HEAVY RAIN.

The radar

The La Crosse radar (KARX), 141 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 heavy rain, 6 flash flood, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
April 24, 10:42 PM CST
Where
Buchanan County, 2 mi W of Stanley
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.650, -91.859

Observer reported two augers blown over into a ditch and shingles off a roof 2 miles west of Stanley.

Heavy Rain, Delaware

When
April 25, 4:45 AM CST
Where
Delaware County, 0.69 mi S of Edgewood
Reported by
Trained Spotter
Coordinates
42.640, -91.400

Trained spotter measured 4.17 inches of rain in 24 hours near Edgewood.

Flash Flood, Delaware

When
April 25, 5:45 AM CST
Where
Delaware County, 0.86 mi NW of Manchester to 0.86 mi SW of Manchester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.490, -91.460

Emergency manager reported a few roads washed out in Delaware county, due to small streams overflowing onto some roads.

Hail, Jones

When
April 25, 6:20 AM CST
Where
Jones County, 3.16 mi ESE of Martelle
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.010, -91.310

A deputy sheriff reported nickel size hail between Morley and Martell.

Flash Flood, Buchanan

When
April 25, 6:30 AM CST
Where
Buchanan County, 0.86 mi SE of Stanley to 0.86 mi NE of Stanley
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.640, -91.810

Observer reported flash flooding on area roads and 2.38 inches of rain overnight.

Flash Flood, Linn

When
April 25, 6:30 AM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids to 2.31 mi SSE of Cedar Rapids
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.970, -91.670

A trained spotter reported Outlook Drive Southwest was flooded with water to wheel wells of cars.

Heavy Rain, Dubuque

When
April 25, 6:30 AM CST
Where
Dubuque County, 1.47 mi SSE of Asbury
Reported by
Trained Spotter
Coordinates
42.500, -90.740

A trained spotter measured 2.12 inches of rain overnight.

Flash Flood, Iowa

When
April 25, 6:41 AM CST
Where
Iowa County, 2.14 mi SSW of Marengo to 2.14 mi SSE of Marengo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.770, -92.080

Heavy rain flooded farm fields south of Marengo, and streams were running bankfull. A spotter measured rainfall of 2.50 inches.

Thunderstorm Wind, Johnson

When
April 25, 6:45 AM CST
Where
Johnson County, 2.31 mi SSW of Coralville Resv
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.740, -91.570

Siding and a porch railing was blown off a house near Coralville.

Thunderstorm Wind, Johnson

When
April 25, 6:45 AM CST
Where
Johnson County, 0.86 mi SE of North Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.740, -91.610

A few trees were blown down near North Liberty.

Heavy Rain, Iowa

When
April 25, 7:29 AM CST
Where
Iowa County, 1.38 mi S of Marengo
Reported by
Trained Spotter
Coordinates
41.780, -92.070

Rainfall of 2.50 inches flooded farm fields.

Flash Flood, Dubuque

When
April 25, 7:45 AM CST
Where
Dubuque County, 2 mi N of Dyersville to 2 mi W of Dyersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.509, -91.120

Law enforcement reported that some roads were closed due to high water in Dyersville.

Flash Flood, Dubuque

When
April 25, 7:45 AM CST
Where
Dubuque County, 0.51 mi E of Center Grove to 0.51 mi N of Center Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Numerous roads were closed due to high water.

Heavy Rain, Dubuque

When
April 25, 8:19 AM CST
Where
Dubuque County, 1.47 mi SSE of Asbury
Reported by
Trained Spotter
Coordinates
42.500, -90.740

Rainfall total of 3.24 inches.

Heavy Rain, Cedar

When
April 25, 8:48 AM CST
Where
Cedar County, 0.86 mi NE of Lowden
Reported by
COOP Observer
Coordinates
41.860, -90.920

An observer in Lowden reported basements of several homes flooded and small streams and creeks out of their banks.

Hail, Linn

When
April 25, 12:58 PM CST
Where
Linn County, 1.24 mi SW of Palo
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.060, -91.800

The fire department observed penny size hail near Palo.

Thunderstorm Wind, Van Buren

When
April 25, 1:06 PM CST
Where
Van Buren County, 2.95 mi SE of Milton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.640, -92.130

Two power poles were blown down across Highway 2 about three miles west of Cantril. Winds were estimated at 75 mph.

Hail, Delaware

When
April 25, 1:12 PM CST
Where
Delaware County, 0.51 mi E of Baileys Ford Park
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.430, -91.390

Emergency manager reported penny size hail, very heavy rain and strong gusty winds.

Hail, Delaware

When
April 25, 1:20 PM CST
Where
Delaware County, Delhi
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.430, -91.330

Hail ranging in size from quarter to golf ball were measured in Delhi.

Hail, Delaware

When
April 25, 1:25 PM CST
Where
Delaware County, Earlville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.480, -91.270

One inch hail was measured in Earlville.

Hail, Delaware

When
April 25, 1:31 PM CST
Where
Delaware County, 0.69 mi N of Colesburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.640, -91.200

Nickel size hail was observed in Colesburg.

Hail, Dubuque

When
April 25, 1:41 PM CST
Where
Dubuque County, 0.51 mi E of New Vienna
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.550, -91.110

Ping pong ball size hail was measured near New Vienna.

Heavy Rain, Delaware

When
April 25, 1:59 PM CST
Where
Delaware County, 0.86 mi NW of Manchester
Reported by
Emergency Manager
Coordinates
42.490, -91.460

The emergency manager reported water running over county roads especially from the southwest to the northeast portions of the county.

Tornado, Henry

When
April 25, 2:08 PM CST to 2:10 PM CST
Where
Henry County, 0.17 mi NE of Winfield to 1.49 mi NE of Winfield
Rating
EF1
Path length
1.3 mi
Path width
20 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.132, -91.448

This tornado touched down on the northwest side of Winfield at the Twin Lakes golf course. The EF1 tornado had maximum winds to 90 mph, travelled to the northeast for 1.3 miles, and had a width of 20 yards. At the golf course a large pine tree was snapped, several small trees were uprooted and a wind mill damaged. At a nearby farm, a machine shed had it/s north and east walls blown out with debris carried less than 1/4 mile. A portion of a wooden fence was blown down, and there were also power poles snapped.

Tornado, Muscatine

When
April 25, 2:15 PM CST to 2:25 PM CST
Where
Muscatine County, 3.35 mi S of West Liberty to 2.03 mi W of Moscow
Rating
EF2
Path length
6.5 mi
Path width
150 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
41.532, -91.265

This tornado touched down 5.2 miles northeast of Nichols and tracked to the northeast before lifting 2 miles west of Moscow. The EF2 tornado was on the ground for 6.5 miles, had maximum winds to 115 mph and was 150 yards wide. There were 5 farmsteads that were hit by the tornado, but no injuries were reported. Siding and shingles of two homes were peeled off. Outbuildings were damaged, a machine shed and grain bin destroyed, and a wooden swingset toppled. Utility poles were snapped or blown down, while several trees were snapped or uprooted.

Hail, Lee

When
April 25, 2:31 PM CST
Where
Lee County, 1.38 mi N of Denmark
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.750, -91.330

A trained spotter measured nickel size hail and estimated winds to near 50 mph near Denmark.

Thunderstorm Wind, Lee

When
April 25, 2:40 PM CST
Where
Lee County, 1.72 mi WSW of Ft Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -91.350

A trained spotter reported shingles blown off homes and tree branches down near Fort Madison.

Heavy Rain, Muscatine

When
April 25, 2:58 PM CST
Where
Muscatine County, 1.38 mi N of Muscatine
Reported by
Trained Spotter
Coordinates
41.440, -91.050

A trained spotter reported water ponding on city streets in Muscatine.

Hail, Clinton

When
April 25, 3:15 PM CST
Where
Clinton County, 0.69 mi N of Welton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.910, -90.600

Hail the size of quarters were measured near Welton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96119, 96189, 96129, 96175, 96134, 96157, 96193, 96162, 96207, 96208, 96195, 96167, 96173, 96197, 96198, 96176, 96209, 96177, 96179, 96180, 96181, 96182, 96199, 96205, 96206, 96186, 96210, 96201, 96188.